Oregon, 2023

High Wind in Oregon, January 9, 2023

January 9, 2023 · NWS PDT · 1 event in 1 county or zone

A second upper-level shortwave trough(following a prior shortwave on the 8th) in combination with a antecedent transitory ridge of high pressure lead to a tight pressure gradient across the Blue Mountains and strong down-sloping winds as the shortwave moved inland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A second upper-level shortwave trough(following a prior shortwave on the 8th) in combination with a antecedent transitory ridge of high pressure lead to a tight pressure gradient across the Blue Mountains and strong down-sloping winds as the shortwave moved inland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 9, 2:43 AM PST, 17 minutes earlier.

Area forecast discussion, Jan 9, 2:43 AM PST, 17 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
243 AM PST Mon Jan 9 2023

.SHORT TERM...Today through Wednesday...A persistent upper level
trough remains over the eastern Pacific Ocean which in turn has the
Pacific Northwest under a moist southwest flow aloft. A couple
impulses will be ejected out of this trough and into the region over
the next couple of days impacting the forecast area. The first will
move across the region today. Expect precipitation to begin in
central Oregon before sunrise and then spread north and east across
the rest of the forecast through today before exiting late today and
overnight. Precipitation type will be mainly rain below 3500 feet
but come cold air trapped along the east slopes of the Washington
Cascades will keep snow levels around 2000 feet. Mountains will see
snow but not expecting any significant amounts to warrant the need
for an advisory. Main concern with this system will be a tightening
pressure gradient over easter Oregon resulting in some windy
conditions. This will favor some strong gusty winds over the Blue
Mountains and some downsloping winds in some windy prone areas. This
includes the southern Grande Ronde Valley and along the Foothills of
the Blue Mountains where some gusts to around 60 mph are likely. The
pressure gradient begins to decrease late this afternoon and winds
will decrease in turn.

The next system ejecting out of the trough takes a more southerly
track into California and the Great Basin on Tuesday. Although the
bulk of precipitation passes south of the forecast area there will
be a chance of showers across mainly the Oregon portion of the
forecast area.

Finally, a third system will move into the Pacific Northwest
Wednesday as a warm front spreading precipitation across the forecast
area in the afternoon and overnight. Again, snow levels will begin
around 2000 to 3000 feet and rise across the forecast area Wednesday
night. The exception again begin along the east slopes of the
Washington Cascades where they will remain 1500 to 2500 feet. The
highest precipitation amounts associated with this system will be
over the east slopes of the Washington Cascades so will be watching
this closely for potential need for advisories. This system will
also increase the pressure gradient over eastern Oregon once again
favoring the same windy locations as expected today, the Blue
Mountains, Foothills of the Blue Mountains and the southern Grande
Ronde valley. This to will be monitored for possible need for some
wind highlights.

.LONG TERM...Thursday through Monday...Fairly active conditions are
expected to continue through the extended period as southwesterly
flow aloft swings a weather disturbance through the region Thursday
followed by the arrival of a trough Sunday into Monday; lingering
precipitation in-between. Impacts are primarily found at the start
of the period in the form of noteworthy snowfall along the east
slopes of the Washington Cascades and gusty winds along the Blue
Mountain foothills and in the Grande Ronde Valley. Beyond the
weather disturbance Thursday and aforementioned impacts, the ECMWF
Extreme Forecast Index(EFI) indicates conditions holding near
climatological norms moving into early next week outside of above
normal temperatures.

On Thursday both deterministic and ensemble guidance are in good
agreement regarding the large scale pattern, placing an amplified
troughing feature over the eastern Pacific and a ridge of high
pressure across intermountain west. A swath of precipitation the
result of a warm-frontal boundary is likely in the process of
pushing through the CWA during the morning hours, progressing
northward through the rest of the day. As such, expect the bulk of
the precipitation and thus mountain snowfall impacts to occur during
the morning before waning later in the day. Impactful snowfall
amounts stay focused near the Washington Cascades where locally
lower snow-levels and higher QPF values are present. Through this
event(Wednesday night and Thursday) the NBM projects a 30-60%
probability of exceedance for 4 inches of snow in this area,
although given the deep surface to ~700mb offshore component to the
flow promoting orographic enhancement, these probabilities may be a
bit too low. The current forecast more closely reflects the GEFS and
ECMWF ensemble means, placing storm totals of 6 to 10 inches near
the Cascade crests.

Beyond precipitation, a tight surface pressure gradient develops
across the eastern Mountains Thursday very likely promotes gusty
winds along the Blue Mountain foothills and in the Grande Ronde
Valley; potentially extending into central Oregon as well. The ECMWF
EFI depicts a strong signal for climatologically abnormal winds for
the previously mentioned locations with the ECMWF Ensemble Member
Viewer showing high degree of consistency between individual
ensemble members in these same locations adding confidence to
projected wind gusts of 40-45mph. Like the few past events, the NBM
and even the NBM 90th percentile appear too low in their projections
out at this timeframe, so winds were nudged to more closely reflect
the ECMWF ensemble consensus.

Friday into the first half of the weekend the overall flow turns
more southerly due to additional troughing off the west coast and
further amplification of a ridge of high pressure now over the
Rockies. Ensembles and deterministic guidance start to show
increased uncertainty in the upper-level pattern as well,
particularity whether to progresses the bulk of the energy
associated with the deepening off-shore trough into California or
move it further north into Oregon. A majority of the ensemble
clusters and the deterministic GFS/Canadian appear to favor the
former. Sunday and Monday precipitation is expected to generally
increase across the region as guidance shows the axis of the broad
trough offshore passing overhead, however ensembles vary trying to
resolve the depth of this feature. Schuldt/99

&&

.AVIATION...06Z TAFs...Several aviation concerns are anticipated
through Monday afternoon, primarily due to the approaching frontal
system.  YKM has been the most challenging to forecast this evening,
as VSBYs have fluctuated back and forth from LIFR to MVFR.  As
clouds increase after midnight, the conditions should no longer be
LIFR.  PSC is another tricky site due to a one degree dewpoint
spread and clearing skies that will likely result in radiational fog
development, but this will be short lived with increasing
precipitation. Confidence is high that YKM and DLS will have MVFR
conditions or less in precipitation, but other sites may have brief
periods of MVFR but will have prevailing VFR. The concern for ALW,
PDT, RDM and BDN will be winds increasing and LLWS during the
morning hours.  SSW winds 40-50 kts are expected at 2000-3000 feet
AGL during the morning with the approach of the front.  Wister/85

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  51  30  43  32 /  60  20  10  10
ALW  50  31  44  33 /  80  20   0  10
PSC  42  30  42  31 /  90  20  10  10
YKM  38  27  38  27 /  90  20  10  10
HRI  46  29  41  32 /  70  10  10  10
ELN  36  24  33  25 /  90  20  10  10
RDM  47  26  44  27 /  90   0  20  20
LGD  41  31  41  30 /  80  30  10  20
GCD  43  27  44  28 /  80  10  20  20
DLS  44  31  41  33 / 100  20  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 4 PM PST this afternoon for ORZ049-508.

     High Wind Warning until 4 PM PST this afternoon for ORZ507.

WA...Wind Advisory until 4 PM PST this afternoon for WAZ029.

&&

SHORT TERM...91
LONG TERM....99
AVIATION...99

In the hours before

Special weather statement, Jan 8, 10:07 PM PST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1007 PM PST Sun Jan 8 2023

WAZ026-027-520-091200-
Kittitas Valley-Yakima Valley-
East Slopes of the Washington Cascades-
Including the cities of Ellensburg, Thorp, Naches, Sunnyside,
Toppenish, Yakima, Appleton, Cle Elum, and Cliffdell
1007 PM PST Sun Jan 8 2023

Areas of fog...locally dense...will continue in the Kittitas and
Yakima Valleys through early Monday morning. The visibility will
be less than one half mile in places. This includes Interstate 82
through the Yakima Valley and Interstate 90 from Kittitas to
Snoqualmie Summit. Drive slowly and allow plenty of space between
vehicles.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Foothills of the Northern Blue Mountains of Oregon

When
January 9, 3:00 AM PST to 2:00 PM PST
Where
Foothills of the Northern Blue Mountains of Oregon forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.592, -118.737 (the zone’s center; the record gives no point)

The Mesonet station OD184 measured a gust of 70 mph at 0817 AM January 9th and the mesonet station AS881 measured a gust of 63 mph at 0531 AM January 9th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2023Every state in 2023This day in weather historyWarnings in Oregon, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078769.